Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 1, 2009, 8:31 AM CDT for Obion County, Weakley County, Tennessee. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2009, 8:31 AM CDT (13:31 UTC)
- Expired
- May 1, 2009, 10:30 AM CDT
- In force
- 119 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Obion County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 84 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 1.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1720 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 011331
FFWMEG
TNC131-183-011530-
/O.NEW.KMEG.FF.W.0016.090501T1331Z-090501T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
831 AM CDT FRI MAY 1 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
OBION COUNTY IN NORTHWEST TENNESSEE...
WEST CENTRAL WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
* UNTIL 1030 AM CDT
* AT 831 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION
CITY...TROY...OBION AND CLOVERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3643 8888 3620 8896 3622 8943 3642 8935
3644 8907
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 1, 6:41 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 1, 6:41 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 641 AM CDT FRI MAY 1 2009 .DISCUSSION... UPDATED FOR 12Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 443 AM CDT FRI MAY 1 2009/ DISCUSSION... A VERY ACTIVE WEATHER PATTERN IS IN STORE FOR THE MID-SOUTH THROUGH THE WEEKEND WHICH WILL INCLUDE THE THREAT OF SEVERE WEATHER AND HEAVY RAINFALL. EARLY THIS MORNING...A COLD FRONT STRETCHED FROM NORTHERN IL THROUGH NORTHERN MO INTO SOUTHEAST KS. THE ATMOSPHERE WAS MOIST AND UNSTABLE ACROSS THE MID-SOUTH WITH SURFACE DEWPOINTS IN THE LOWER AND MIDDLE 60S. MESOSCALE CONVECTIVE COMPLEXES WERE MOVING THROUGH SOUTHERN MO IN WEST-NORTHWEST FLOW ALOFT. SHOWER AND THUNDERSTORMS CLIPPED NORTHEAST AR AND THE MO BOOTHEEL THIS MORNING WHILE A FEW THUNDERSTORMS DEVELOPED FROM WEST TN INTO NORTHEAST MS. THE COLD FRONT WILL MOVE SOUTHEASTWARD TODAY REACHING NEAR NORTHEAST AR...THE MO BOOTHEEL...AND NORTHWEST TN BY SUNSET. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON. MEANWHILE...ADDITIONAL THUNDERSTORMS WILL DEVELOP ELSEWHERE ACROSS THE MID-SOUTH FROM DAYTIME HEATING AND WEAK UPPER LEVEL SHORT WAVES MOVING INTO THE AREA FROM THE WEST. SOME THUNDERSTORMS MAY BE SEVERE...MAINLY FROM ABOUT NOON UNTIL MIDNIGHT. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. LIFTED INDICES ARE FORECAST -4 TO -6 WHILE MIXED LAYER MUCAPES ARE FORECAST BETWEEN 2000 AND 3500 J/KG. RAISED THE POPS A LITTLE TODAY FROM THE EARLIER FORECAST. THE COLD FRONT IS FORECAST TO PUSH INTO THE MID-SOUTH TONIGHT BECOMING QUASI-STATIONARY ALONG INTERSTATE 40. THERE WILL BE ANOTHER CHANCE FOR SEVERE WEATHER SATURDAY ACROSS THE ENTIRE AREA WITH LARGE HAIL AND DAMAGING WINDS ONCE AGAIN BEING THE MAIN THREATS. RAINFALL IS EXPECTED TO BECOME HEAVY ALONG AND NORTH OF INTERSTATE 40 BY SATURDAY NIGHT...CONTINUING INTO SUNDAY...AS THE MODELS SHOW UPPER LEVEL SHORT WAVES TRACKING ALONG THE QUASI-STATIONARY FRONT. THIS WILL LEAD TO AN INCREASED THREAT OF MESOSCALE CONVECTIVE SYSTEMS MOVING EASTWARD ALONG THE FRONT WITH HEAVY RAINFALL. LATER SHIFTS MAY NEED TO ISSUE A FLASH FLOOD WATCH ESPECIALLY CONSIDERING THE HEAVY RAINFALL THAT FELL EARLIER THIS WEEK FROM PORTIONS OF NORTHEAST AR INTO NORTHWEST TN. MODELS ARE NOT IN TOTAL AGREEMENT EXACTLY WHERE THE FRONT WILL BECOME STATIONARY SO STILL SOME UNCERTAINTY WHERE THE HEAVY RAINFALL WILL SETUP...THUS WILL HOLD OFF THE FLASH FLOOD WATCH FOR NOW. LIFTED INDICES OF -4 TO -6 ALONG WITH MIXED LAYER MUCAPES OF 2000-3000 J/KG ARE FORECAST SOUTH OF THE FRONT SATURDAY WHICH WILL LEAD TO THE THREAT OF SOME SEVERE THUNDERSTORMS WITH LARGE HAIL / DAMAGING WINDS. ALSO...ENOUGH ELEVATED INSTABILITY IS FORECAST NORTH OF THE FRONT TO SUPPORT LARGE HAIL. THE THREAT OF HEAVY RAINFALL AND SEVERE WEATHER WILL CONTINUE INTO SUNDAY AND SUNDAY NIGHT. A STRONG UPPER LEVEL TROUGH WILL APPROACH FROM THE WEST WITH SURFACE LOW PRESSURE DEVELOPING ALONG THE FRONT AND MOVING EAST-NORTHEASTWARD ACROSS THE MID-SOUTH. BY SUNDAY NIGHT...THE HEAVIEST RAINFALL WILL SPREAD TO THE SOUTHEAST TO INCLUDE NORTH MS. THE MAIN THREATS OF SEVERE WEATHER WILL EXPAND TO INCLUDE THE POSSIBILITY OF A FEW TORNADOES DUE TO INCREASE LOW LEVEL HELICITY IN ASSOCIATION WITH THE DEVELOPING SURFACE LOW...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 40. MUCH OF THIS WILL DEPEND ON WHERE THE FRONT BECOMES STATIONARY...AND HOW FAR NORTHWARD IT WILL PUSH AS A WARM FRONT WHEN THE SURFACE LOW DEVELOPS. THE EVOLUTION REMAINS UNCERTAIN AND WILL NEED TO BE MONITORED CLOSELY. SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF FROM THE WEST MONDAY AS THE UPPER LEVEL TROUGH (AND ASSOCIATED SURFACE COLD FRONT BY THAT TIME) MOVES TO THE EAST. HOWEVER...MODELS DO NOT INDICATE MUCH OF A BREAK FROM THE WET PATTERN. INTRODUCED A CHANCE OF THUNDERSTORMS FOR WEDNESDAY AS ANOTHER UPPER LEVEL TROUGH APPROACHES FROM THE WEST. JCL && .AVIATION... 12Z TAF CYCLE SOME ISOLATED SHOWERS AND THUNDERSTORMS CAN BE FOUND ACROSS FORECAST AREA THIS MORNING. LOW CEILINGS CURRENTLY AT KMKL AND KTUP SHOULD IMPROVE BY LATER THIS MORNING. THUNDERSTORMS SHOULD BECOME MORE NUMEROUS BY THIS AFTERNOON AND SHOULD CONTINUE THROUGH THE EVENING HOURS. WINDS SHOULD REMAIN SOUTH THROUGH THE NEXT 24 HOURS AND INCREASE TO AROUND 10 KNOTS BY LATER THIS MORNING. ARS && .PRELIMINARY POINT TEMPS/POPS... MEM 81 67 76 64 / 50 60 60 60 MKL 78 62 72 61 / 60 70 60 70 JBR 77 60 68 56 / 70 80 70 70 TUP 82 65 83 65 / 40 50 40 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 1, 5:09 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 509 AM CDT FRI MAY 1 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021215- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 509 AM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...MAINLY BETWEEN NOON AND MIDNIGHT. THE ATMOSPHERE ACROSS THE MID-SOUTH WILL BE MOIST AND UNSTABLE TODAY. MEANWHILE...A COLD FRONT WILL APPROACH FROM THE NORTHWEST. THE FRONT WILL BE NEAR NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE BY SUNSET...MOVING TO NEAR INTERSTATE 40 BY LATE TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT WITH SOME STORMS BECOMING SEVERE. IN ADDITION...SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE ENTIRE MID-SOUTH THIS AFTERNOON AND EVENING DUE TO DAYTIME HEATING WITH A FEW OF THESE STORMS ALSO SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH SATURDAY AND SUNDAY. IN ADDITION...RAINFALL IS EXPECTED TO BECOME HEAVY ALONG AND NORTH OF INTERSTATE 40 SATURDAY NIGHT AND SUNDAY...EXPANDING SOUTHEASTWARD SUNDAY NIGHT TO INCLUDE NORTH MISSISSIPPI. A STATIONARY FRONT WILL REMAIN SITUATED NEAR INTERSTATE 40 SATURDAY. LOW PRESSURE WILL FORM ALONG THE FRONT SUNDAY AND MOVE EAST-NORTHEASTWARD ACROSS THE MID-SOUTH SUNDAY INTO SUNDAY NIGHT. THE MAIN THREATS OF SEVERE WEATHER SATURDAY WILL BE DAMAGING WINDS AND LARGE HAIL ALONG AND SOUTH OF INTERSTATE 40...AND LARGE HAIL TO THE NORTH. THE THREATS FROM THE SEVERE WEATHER WILL EXPAND SUNDAY AND SUNDAY NIGHT TO INCLUDE THE THREAT OF A FEW TORNADOES ALONG AND SOUTH OF INTERSTATE 40. BETWEEN 3 AND 5 INCHES OF RAIN...LOCALLY MORE...MAY OCCUR FROM PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...INTO WEST TENNESSEE THROUGH THE WEEKEND. FLASH FLOOD WATCHES MAY BECOME NECESSARY FOR PORTIONS OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING...AND AGAIN OVER THE WEEKEND. JCL
In the hours before
Special weather statement, May 1, 7:46 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 746 AM CDT FRI MAY 1 2009 TNZ002-003-011315- WEAKLEY TN-OBION TN- 746 AM CDT FRI MAY 1 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN OBION COUNTY IN NORTHWEST TENNESSEE... NORTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES NORTHEAST OF UNION CITY AT 746 AM CDT...MOVING EAST AT 30 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN OBION AND WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR UNION CITY...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:09 PM CDT | Areal Flood Advisory | MEG | Henry, Weakley | 3 hr |
| May 1, 10:27 AM CDT | Flash Flood Warning | MEG | Dyer, Gibson, Lake, Obion, Weakley | 2 hr |
| May 1, 12:26 PM CDT | Flash Flood Warning | MEG | Carroll, Dyer, Gibson, Henry, Lake, Obion and 1 more | 2 hr |
| May 1, 1:16 PM CDT | Flash Flood Warning | MEG | Decatur | 119 min |
| May 1, 2:24 PM CDT | Flash Flood Warning | MEG | Carroll, Dyer, Gibson, Henderson, Henry, Lake and 2 more | 3 hr |
| May 1, 3:08 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 19 min |
| May 1, 3:11 PM CDT | Flash Flood Warning | MEG | Decatur | 2 hr |
| May 1, 3:40 PM CDT | Flash Flood Watch | MEG | Carroll, Chester, Crockett, Decatur, Dyer, Fayette and 14 more | 55 hr |
| May 1, 5:18 PM CDT | Flash Flood Warning | MEG | Decatur | 3 hr |
| May 1, 5:23 PM CDT | Flash Flood Warning | MEG | Carroll, Dyer, Gibson, Henderson, Henry, Lake and 2 more | 3 hr |
| May 1, 5:50 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 40 min |
| May 1, 6:02 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, McNairy | 23 min |
| May 1, 6:27 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 48 min |
| May 1, 6:48 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardin, McNairy | 42 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.